(HealthDay News) — Certain cancer immunotherapy drugs may increase risk for rheumatic disease, according to a study published online in the Annals of the Rheumatic Diseases.

Laura Cappelli, M.D., a rheumatologist at the Johns Hopkins School of Medicine in Baltimore, and colleagues assessed immune-related adverse events (IRAEs) in the context of treatment with ipilimumab (anti-CTLA-4) and/or nivolumab (anti-PD-1) for solid tumors.

Between 2012 and 2016, 13 patients given one of these medications at the Johns Hopkins Kimmel Cancer Center (1.3 percent of the total using them) developed new-onset inflammatory arthritis or sicca syndrome, the researchers said.


Continue Reading

RELATED: Immunotherapy Timing and Variety Important Following Radiotherapy for Patients With Melanoma Brain Metastases

“As immune checkpoint inhibitors are increasingly used for a range of malignancies, new cases of rheumatic IRAEs are likely to emerge,” the authors write. “Further research is required to understand mechanisms, determine risk factors, and develop management algorithms for rheumatic IRAEs.”

Reference

  1. Cappelli LC, Gutierrez AK, Baer AN, et al. Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. [published online ahead of print June 15, 2016.] Annals of the Rheumatic Diseases. doi:10.1136/annrheumdis-2016-209595.